Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 239, NWS Omaha, NE

June 27, 2005Cass County, Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 27, 2005, 9:31 PM CDT for Cass County, Sarpy County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 9:31 PM CDT (02:31 UTC)
Expired
Jun 27, 2005, 10:15 PM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Cass County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 40 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 8:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:15 PM CDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 27, 3:15 PM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT MON JUN 27 2005

.DISCUSSION...
THUNDERSTORM CHANCES THROUGH WEDNESDAY IN THE PRIMARY FORECAST
CONCERN.

...SHORT TERM...TONIGHT/TUESDAY...12Z UA ANLYS SHOWED A MID LVL
TROPICAL MOIST BAND EXTENDING ACROSS ERN NEBRASKA WITH AN 8 DEG DWPT
AT 700 MB HERE AT 0AX. IN ADDITION A SMALL SHORTWV TROF WAS APPARENT
ON STLT LIFTING NEWD INTO ERN NEBR AS OF 19Z. THESE FTRS HAVE HELP
SUSTAIN CONVECTION INTO THIS AFTERNOON...THUS FAR ELEVATED THRU
1930Z. INCREASING LOW LVL CONVERGENCE BTWN HOT UNSTABLE AIR OVER OUR
SRN CWA AND OUTFLOW FM CONVECTION MAY HELP STRENGTHEN ACTIVITY. IN
ADDITION SLOW MOVING CDFNT WAS JUST ENTERING EXTREME NWRN CWA AS OF
1915Z. THIS BOUNDARY AND 2ND SHRTWV TROF PUSHING TWD NCNTRL NEBRASKA
COULD TOUCH OFF ADDITIONAL TSTMS IN NERN NEBRASKA THROUGH EARLY
EVENING AS ATMOSPHERE CONTD TO BE FAIRLY UNSTABLE ACRS THAT AREA
ALSO.  WL KEEP SVR MENTION MUCH OF THE ECNTRL/NERN ZONES THIS
EVENING AS 12Z OAX SOUNDING SHOWED AN INVERTED V NATURE.  FLOW WAS
TURNING UPSLOPE ACRS NEBR PNHDL AND SOME CONVECTION WAS DVLPG
UNDERNEATH THE 2ND WAVE IN NEBR SANDHILLS. BOTH NAM AND GFS HAVE
CONTD TREND OF DVLPG AN MCS THERE THIS EVENING AND RACING IT EWD
OVERNIGHT. CURRENT ACTIVITY COULD BE THE PRECURSOR TO THIS OR
ADDITIONAL DVLPMNT MAY OCCUR LATER THIS EVENING...IN ANY EVENT WL
INCREASE POPS NRN ZONES AFT 06Z AS WELL.

IT APPEARS CONVECTION TNGT WL REINFORCE WARM FRONT OVER SERN NEBR
THRU TUE AFTN DESPITE STRONGER UPR TROF CAUSING SFC CYCLOGENESIS OVR
NERN WY BY 00Z WED. INTRODUCED POPS A LARGE PART OF THE CWA AS NAM
KEPT GENERATING PCPN SWD OVR FAR ERN ZONES AND BOTH GFS AND NAM
INDICATED INCREASINGLY UNSTABLE CONDS N OF THE BOUNDARY TUE AFTN.
LOWERED HIGHS A FEW DEGREES N OF THE BOUNDARY AND RAISED THEM A
TOUCH TO THE S.

TUE NGT-THURSDAY...STRONGER SHRTWV TROF STILL FCST TO TRACK ACRS THE
NRN PLAINS WED. NAM SOLUTION WITH NEXT FRONT ASSOCD WITH THIS
FEATURE HAS FLIPPED TO IT NOW BEING FASTER THAN THE GFS.  ECMWF HAS
BEEN FAIRLY CONSISTENT WITH A SLOWER FROPA...GENERALLY ENTERING SERN
ZONES BY 00Z THU. GFS SUPPORTS THIS TO SOME DEGREE AND WL BE
FOLLOWED WITH WIND FCST AND HIGHS...WHICH WERE KEPT SSW LONGER AND
BUMPED UP ACRS THE SE RESPECTIVELY.  WL CONT POPS THRU WED NGT AS
SOME 850-700 MB FRONTOGENESIS LAGS THE SFC FRONT AND MUCH OF THE LOW
LVL MOISTURE MAY NOT BE CLEANED OUT BY FRONT.  IGNORED FOR NOW THE
QPF GENERATED BY THE NAM FOR THU AND LEFT THAT PD DRY WITH COOLER
TEMPS.

EXTENDED DAYS 4-7...LITTLE CHANGE MADE FM PREV FCST. AFTER A BRIEF
BREAK FROM THE HEAT...TEMPERATURES ARE EXPECTED TO CLIMB BACK TO
NORMAL AND ABOVE BY NEXT WEEKEND. WILL LEAVE FCST DRY WITH RETURN
LOW LVL JET/MOISTURE FRIDAY NIGHT INTO SATURDAY SINCE UPR HGTS SEEM
TO BE BUILDING DURING THAT TIME.  HOWEVER...PRBLY WOULDNT TAKE TOO
MUCH OF A WAVE ROLLING ACROSS PLAINS DURING THAT TIME TO GENERATE
PCPN.  A STRONGER SHORTWV STILL ADVERTISED BY 06Z/12Z GFS AND 00Z
ECMWF TO TRACK ACRS SCNTRL CANADA WHICH COULD ALLOW A CDFNT TO MOVE
INTO THE CWA SUNDAY. THUS WL CONT POPS FM SAT NGT THRU SUN NIGHT AND
LEAVE DAY 7 DRY FOR NOW.

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Jun 27, 4:37 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT MON JUN 27 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
437 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PARTS
OF SOUTHWEST IOWA EARLY THIS EVENING...MAINLY SOUTH OF INTERSTATE
80 WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN WILL BE THE PRIMARY HAZARDS.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OR MOVE INTO PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA LATER TONIGHT WITH SOME SEVERE STORMS
POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.  LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR HAZARDOUS
WEATHER DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER EASTERN NEBRASKA LATER
TONIGHT.

FOBERT

In the hours before

Local storm report, Jun 27, 5:45 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 SE HANCOCK            41.37N 95.34W
06/27/2005  0.75 INCH        POTTAWATTAMIE      IA   PUBLIC

0405 PM     TSTM WND GST     4 E OAKLAND             41.31N 95.32W
06/27/2005  60 MPH           POTTAWATTAMIE      IA   CO-OP OBSERVER

            HAIL DAMAGE TO CORN OBSERVED IN A SWATH 1-4 MILES EAST OF
            OAKLAND.

&&

JP
Local storm report, Jun 27, 8:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
823 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             ASHLAND                 41.04N 96.37W
06/27/2005  1.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

&&

BVS
Special weather statement, Jun 27, 8:36 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
836 PM CDT MON JUN 27 2005

IAZ043-055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-
065>068-078-280630-

...SEVERE THUNDERSTORM WATCH NUMBER 541 IS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 4 AM CDT...

IN WEST CENTRAL IOWA
     MONONA

IN SOUTHWEST IOWA
     HARRISON...SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT
     AND PAGE

IN NORTHEAST NEBRASKA
     CUMING...STANTON...MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BURT...DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS AND
     SARPY

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE AND SALINE

FOBERT
Local storm report, Jun 27, 9:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
911 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             1 W SOUTH BEND          41.00N 96.27W
06/27/2005  0.75 INCH        CASS               NE   PUBLIC

&&

BVS
Local storm report, Jun 27, 9:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             9 S GRETNA              41.01N 96.24W
06/27/2005  0.75 INCH        SARPY              NE   PUBLIC

&&

BVS
Local storm report, Jun 27, 9:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             SOUTH BEND              41.00N 96.25W
06/27/2005  1.00 INCH        CASS               NE   TRAINED SPOTTER

&&

BVS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:14 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders31 min
Jun 27, 8:45 PM CDTSevere Thunderstorm WarningOAXSarpy45 min
Jun 27, 8:53 PM CDTSevere Thunderstorm WarningOAXCass37 min
Jun 27, 10:15 PM CDTSevere Thunderstorm WarningOAXCass30 min
Jun 27, 10:23 PM CDTSevere Thunderstorm WarningOAXButler, Seward52 min
Jun 27, 10:42 PM CDTFlash Flood WarningOAXCass6 hr
Jun 27, 10:45 PM CDTSevere Thunderstorm WarningOAXCass32 min
Jun 27, 11:44 PM CDTSevere Thunderstorm WarningOAXLancaster31 min
Jun 27, 11:58 PM CDTSevere Thunderstorm WarningOAXCuming32 min
Jun 28, 12:06 AM CDTSevere Thunderstorm WarningOAXSarpy39 min
Jun 28, 12:13 AM CDTSevere Thunderstorm WarningOAXThurston39 min
Jun 28, 12:14 AM CDTFlash Flood WarningOAXSarpy4 hr
Jun 28, 12:29 AM CDTSevere Thunderstorm WarningOAXDouglas33 min
Jun 28, 12:43 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy32 min
Jun 28, 12:44 AM CDTSevere Thunderstorm WarningOAXKnox46 min
Jun 28, 1:14 AM CDTFlash Flood WarningOAXKnox4 hr
Jun 28, 1:14 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster46 min
Jun 28, 1:31 AM CDTSevere Thunderstorm WarningOAXKnox49 min
Jun 28, 1:50 AM CDTSevere Thunderstorm WarningOAXBoone26 min
Jun 28, 1:51 AM CDTSevere Thunderstorm WarningOAXCedar39 min
Jun 28, 2:11 AM CDTSevere Thunderstorm WarningOAXAntelope36 min
Jun 28, 2:43 AM CDTSevere Thunderstorm WarningOAXPierce31 min
Jun 28, 12:59 AM CDTSevere Thunderstorm WarningOAXMills33 min
Jun 28, 1:39 AM CDTSevere Thunderstorm WarningOAXFremont51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.